Hail, Vigo
- When
- June 29, 5:19 AM EST
- Where
- Vigo County, 1.07 mi W of Otter Creek Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.550, -87.350
75) reported in both Youngstown (Vigo County) and south of Vincennes. Organized severe winds then returned on the afternoon of the 29th when a decaying derecho produced widespread significant tree damage from west-central Indiana into the Indianapolis Metro, with noticeably less expansive damage continuing across the region's southern counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Pre-dawn thunderstorms on the 29th brought more large hail, to southwestern counties, with golf ball sized hailstones (1.75) reported in both Youngstown (Vigo County) and south of Vincennes.
Organized severe winds then returned on the afternoon of the 29th when a decaying derecho produced widespread significant tree damage from west-central Indiana into the Indianapolis Metro, with noticeably less expansive damage continuing across the region's southern counties. Highest observed wind gusts were 74 mph at the Crawfordsville Regional Airport and 70 mph at Indianapolis Int'l. More than 75 percent of Clay, Vermillion and Vigo Counties were each without power amid scores of downed trees; more than 250,000 power outages occurred across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 2:00 AM EST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 300 AM EDT Thu Jun 29 2023 .Short Term...(Today and tonight) Issued at 257 AM EDT Thu Jun 29 2023 Current observations across central Indiana continue to show reduced visibilities around 2-4 miles due to wildfire smoke. Some improvements have been noted across far southern portions of the area where visibilities are up to 4-6 miles. Visibilities should continue to improve toward sunrise and later today as increasing southerly flow pushes the smoke further north. A complicated active weather pattern is expected through the period. Models show impressive low level theta-e advection occurring by daybreak which should result in strong elevated instability. This along with isentropic ascent and a LLJ will lead to a large complex of storms developing across IL. Confidence is low on exactly where this complex of storms will initiate as CAMs show a wide range of solutions. Latest HREF suggest CI is most likely across central IL where the strongest forcing is expected. Mean cloud-bearing wind and the theta-e gradient oriented NW-SE generally suggest southeastward forward propagation. This would likely keep the most intense convection and heaviest rainfall amounts across southwest portions of central Indiana. Areas further north and east may be limited by a sharp instability gradient which could struggle to move further NE due to significant convective overturning. Some guidance suggest strong low-level theta-e advection will be enough to overcome this. While CAMs show varying potential scenarios in convective evolution, most suggest multiple rounds of southeastward moving storm clusters are likely through the period as strong mid-level flow spreads into the region atop a very warm-moist unstable airmass. Our greatest concern in this active pattern will be heavy rainfall amounts and flash flooding from repeated rounds of storms. Damaging wind gusts, large hail, and a couple of tornadoes will also be possible. Confidence in severe weather potential with each subsequent round of convection will decrease due to convective overturning. && .Long Term...(Friday through Wednesday) Issued at 257 AM EDT Thu Jun 29 2023 - Periodic unsettled weather expected this weekend Friday through Sunday night... There is high confidence that anti-cyclonic flow overtop a dome of high pressure, across the Gulf states, combined with a warm, very humid and unstable airmass will result periodic thunderstorms with potential for severe weather along with heavy rain and at least localized flooding this weekend. Nocturnal low level jet and CAPE/thetae gradient supports nighttime upstream MCS activity that will track southeast across central Indiana. In addition, mixed CAPEs to 3000 J/KG or higher at times, PWATs to 2 inches and 0- 6km shear to 40+ knots at times due to a 50+ knot mid level jet, will bring the risk for severe thunderstorms and heavy rain producers. All this said, confidence in timing is low. Models and CAMs are in good agreement that Friday will start off with scattered to widespread lingering convection from previous night's MCS. Then, general expect a relative lull before another convective complex develops upstream and moves across during the night Friday night. Look for a similar situation Saturday night before the synoptic pattern changes as a northern Plains trough eventually moves through central Indiana Sunday night into Monday. Needless to say, with a wavy front nearby and continued humid and unstable atmosphere, more storms will roll through each day increasing the chances of at least localized flooding. Depending on how widespread and prolonged cloud cover is, southwest sections could see lower to mid 90s temperatures Friday and Saturday afternoon to go with upper 60s to lower 70s dew points. That would translate to 100+ heat indices and potentially heat headlines. Monday through Wednesday... Less confidence in thunderstorm chances next week as broad high pressure over the area along with weak pressure gradient suggests any activity will be less organized. With that in mind, think there will be enough sunshine to support very warm temperatures in the lower 90s over southwestern sections at least. && .Aviation...(06Z TAF Issuance) Issued at 111 AM EDT Thu Jun 29 2023 Impacts: - IFR to MVFR visibility in smoke and haze through 18z - MVFR conditions possible in convection, including thunderstorms, after 10z Discussion: Wildfire smoke will continue to result in MVFR flying conditions through the overnight and into the morning. Otherwise, showers and thunderstorms with MVFR conditions at times will be a threat toward and after daybreak. Confidence in timing is not great. Winds will start off southeast and light and then shift to the south near 10 knots daybreak and later. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...MK Aviation...MK
Hazardous Weather Outlook National Weather Service Indianapolis IN 406 AM EDT Thu Jun 29 2023 INZ028-029-035>037-043>047-051>056-060>064-067>072-300815- Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam- Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan- Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Multiple rounds of thunderstorms are expected through tonight with the potential for severe weather. Damaging wind gusts, large hail, and a few tornadoes are possible. Repeated rounds of thunderstorms may result in flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and possibly through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-030-031-038>042-048-049-057-065-300815- Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph- Hancock-Henry-Rush-Decatur- Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Rushville, and Greensburg 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected at times through tonight. A few storms may be strong to severe with the potential for isolated damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement National Weather Service Indianapolis IN 544 AM EDT Thu Jun 29 2023 INZ051-291015- Vigo IN- 544 AM EDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of Vigo County through 615 AM EDT... At 544 AM EDT, Doppler radar was tracking a strong thunderstorm over Oliver, or 7 miles north of Marshall, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Terre Haute. This includes Interstate 70 between mile markers 1 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3959 8753 3957 8724 3928 8725 3935 8753 TIME...MOT...LOC 0944Z 282DEG 21KT 3950 8766 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MK
The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
41 thunderstorm wind, 5 hail. Local standard time, as filed.
Tree of unknown size or conditions downed by thunderstorm wind gusts.
Two separate reports near this location.
Large tree downed by thunderstorm winds on a house.
Tree branches downed by thunderstorm wind gusts.
Large tree downed by thunderstorm wind gusts on a house. Numerous other reports of downed trees across the county with over 2500 power outages.
Large tree branches downed by thunderstorm wind gusts. Over 1000 power outages reported in the aftermath of the storms.
Amateur radio operators across town estimated a 70-80 mph thunderstorm wind gust. Extensive tree and powerline damage across town with 80 percent of the town without power.
Numerous trees downed by thunderstorm wind gusts on roads including including US 36 and IN 59. Over 4500 power outages caused by the storm.
Damage to a metal building by thunderstorm wind gusts. Damage to the south of Terre Haute was extensive.
Numerous reports of downed trees with structural damage caused by thunderstorm wind gusts. Over 10000 power outages reported across the county with the extensive damage to both vegetation and power poles.
Part of roof ripped off by thunderstorm wind gusts.
A 64kt thunderstorm wind gust was measured at the KCFJ AWOS.
Roof damage to a structure and multiple trees downed by thunderstorm wind gusts off of US 231.
Extensive tree and powerline damage reported in Greencastle and across the county. Over 11000 power outages reported due to the storm.
Tree downed onto a home by thunderstorm wind gusts.
Power pole and tree snapped by thunderstorm wind gusts. Extensive damage reported across much of the county with over 4000 power outages.
A 63 mph thunderstorm wind gust was measured by a trained spotter.
Large tree branches downed by thunderstorm wind gusts.
Sections of roof on a barn lifted and thrown by thunderstorm wind gusts.
Tree limbs downed by thunderstorm wind gusts.
Multiple trees downed by thunderstorm wind gusts across Lafayette.
Numerous trees and powerlines downed by thunderstorm wind gusts in Plainfield and across the county. Over 3000 power outages caused by the storm.
Large tree downed on an unoccupied car by thunderstorm wind gusts. Numerous powerlines also downed.
Trees downed by thunderstorm wind gusts which blocked 86th street.
Numerous trees and powerlines downed by thunderstorm wind gusts. Over 6000 power outages were caused by this storm.
Tree downed on a house by thunderstorm wind gusts.
A 70 mph thunderstorm wind gust was measured at this location. Large tree branch snapped at the NWS IND WFO with numerous other reports of tree damage across southwestern Indianapolis.
A 58 mph thunderstorm wind gust was measured at the BMG ASOS. Numerous trees and power lines downed nearby with over 25000 power outages caused by the storm.
Trees and tree limbs downed by thunderstorm wind gusts.
Extensive tree and powerline damage caused by thunderstorm wind gusts across the county. Over 57000 power outages caused by the storm within the county.
Numerous trees and powerlines downed by thunderstorm wind gusts across the county. Over 7500 power outages caused by the storm.
Large tree downed by thunderstorm wind gusts.
A 59 mph thunderstorm wind gust was measured at the KTYQ AWOS.
A 60 mph thunderstorm wind gust was estimated at this location with a 6 inch tree limb downed nearby. Over 13000 power outages across the county caused by the storm.
Numerous trees and powerlines downed by thunderstorm wind gusts in Bedford and across the county. Over 6000 power outages caused by the storm across the county.
Large tree uprooted by thunderstorm wind gusts.
A 70 mph thunderstorm wind gust was estimated at this location with a tree downed nearby.
A trained spotter measured a 60 mph thunderstorm wind gust at this location. Numerous trees and power lines also downed with over 9000 power outages caused by the storm.
Multiple trees and powerlines downed by thunderstorm wind gusts. The storm caused over 2500 power outages across the county.
Roof damage and a collapsed chimney in Seymour caused by thunderstorm wind gusts. Over 3500 power outages caused by the storm.
Trees and powerlines downed by thunderstorm wind gusts across the northwestern portion of the county.
Tree downed by thunderstorm wind gusts onto a car with one injury reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097910, 1097911, 1097912, 1097913, 1097914, 1097915, 1098514, 1098515, 1098516, 1098517, 1098518, 1098550, 1098519, 1098524, 1098520, 1098521, 1098522, 1098527, 1098523, 1098525, 1098526, 1098529, 1098528, 1098536, 1098530, 1098532, 1098534, 1098531, 1098533, 1098535, 1098537, 1098538, 1098539, 1098540, 1098545, 1098541, 1098542, 1098543, 1098549, 1098548, and more.